Kansas, 2020

Flash Flood and Hail in Kansas, June 26 to 27, 2020

June 26 to 27, 2020 · NWS GID · 10 events in 3 counties and zones

This was an active late Friday evening-early Saturday morning across this six-county North Central Kansas area, featuring limited severe weather in Rooks/Phillips counties and some relatively minor flooding mainly within the northeast one-third of Mitchell County. 00 inches of rain).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This was an active late Friday evening-early Saturday morning across this six-county North Central Kansas area, featuring limited severe weather in Rooks/Phillips counties and some relatively minor flooding mainly within the northeast one-third of Mitchell County. But for the majority of the area this was just a classic, stormy early-summer night (most places measured between 0.50-2.00 inches of rain). As for the handful of severe weather reports, the main issue was a brief burst of intense winds through Rooks County around 2 a.m. CDT, including measured unofficial gusts of 68 MPH north-northeast of Codell, 62 MPH in Stockton and 61 MPH at Plainville (no known damage reports). Hail-wise, the only report featured quarter size stones east of Phillipsburg shortly after 11 p.m. CDT. Regarding heavy rainfall/flooding, primarily northeast Mitchell County was drenched with multiple downpours between midnight-4 a.m. CDT, with several automated gauges and NWS/CoCoRaHS observers tallying 3-5, including 5.05 just northeast of Beloit (unofficial public report of 6 at Simpson). This prompted relatively minor/short-term flash flooding and areal flooding, and also drove the Solomon River out of its banks as the Beloit gauge crested around 22.4 feet on the afternoon of the 27th (flood stage 20 feet).

Timing-wise, there were basically two main rounds of convection. The first round (mainly 10 p.m. to 2 a.m. CDT) featured generally isolated to scattered coverage, as storms developed directly overhead in response to the onset of a 30-40 knot southerly low level jet (evident at 850 millibars). Then, primarily 2-4 a.m. CDT the next round charged in from the west in the form of a fairly compact linear mesoscale convective system (MCS) that had gotten its act together well before midnight along the KS/CO border. By 4 a.m. CDT, storm intensity had waned considerably across local counties, although mainly stratiform lighter rain held on through around sunrise. This was a fairly typical setup for active nocturnal storms in the Central Plains. In the mid-upper levels, broad zonal flow reigned as a low amplitude wave rode eastward out of CO during the night. Meanwhile at the surface, a nearly stationary front resided directly through the area in east-northeast to west-southwest fashion, as evening dewpoints averaged mid-60s to around 70 F. Though fairly warm mid-level temps/weak capping held storms at bay until after sunset, the onset of the low level jet easily sparked convection given a healthy reservoir of 2000-3000 J/kg most-unstable CAPE, with the main limiting factor to a more robust severe threat being only modest deep-layer wind shear around 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 5:38 AM CST, 22 minutes earlier.

Area forecast discussion, Jun 26, 5:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
638 AM CDT Fri Jun 26 2020

...Aviation Update...

.SHORT TERM...(Today and tonight)
Issued at 402 AM CDT Fri Jun 26 2020

A few spotty showers persist across central Nebraska. We cannot
rule out a stray lightning strike or two, but the threat for
severe weather has long since passed. This activity will continue
to slowly diminish through the morning.

Winds will become northerly to northeasterly for most of Nebraska
today, but will remain southerly in portions of Kansas ahead of
a cold frontal boundary. This will also likely lead to a fairly
wide range in temperatures...ranging form the low-mid 80s up north
to the mid-upper 90s in the southeast.

The aforementioned front will be the initial focus for
thunderstorm development this evening, with additional
thunderstorms likely moving in from the west as a shortwave trough
traverses the area. Areas south of I-80 have the highest chance
of seeing rain/thunderstorms.

From a severe weather perspective, it looks like a pretty typical
setup for late June. SBCAPE around 3000J/kg and 0-6km shear of
30-35kts will support a large hail threat. Damaging wind will also
be a threat with more organized clusters/lines moving from the
west. The tornado threat is very low due to poor low-level
shear/helicity.

.LONG TERM...(Saturday through Thursday)
Issued at 402 AM CDT Fri Jun 26 2020

The daytime of Saturday should remain dry, but additional
thunderstorms chances arrive in the evening and overnight as
another perturbation moves in from the west. Convective parameters
are not overly impressive, but are still supportive of severe
weather. The NAMnest also shows a fairly robust convective
cluster moving through the heart of the CWA. Therefore I think
that the Marginal Risk from SPC is appropriate.

Daily slight chances for thunderstorms continue Sunday through
Tuesday, but the bigger story will be the warming temperatures.
Southerly winds will also increase during this period, with gusts
to around 30 MPH possible each day. These winds along with rising
heights aloft and 850mb temperatures to around 25C will translate
to surface temperatures in the mid 90s for most of the area. For
now, heat index values are forecast to remain at or below 100
degrees, but I would expect these to trend upward in future
forecasts as the model blend better resolves the diurnal
temperature trends.

Better chances for rain and thunderstorms then return Tuesday
night through Thursday as a more robust wave and associated
frontal system moves through the area. This will also likely knock
temperatures back into the upper 80s and low 90s. This will also
likely knock temperatures back into the upper 80s and low 90s.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 637 AM CDT Fri Jun 26 2020

Skies gradually clear this morning, with some cumulus redevelopment
anticipated this afternoon. Winds will become northerly at
10-12kts.

Chances for thunderstorms return after 03Z tonight, although
better chances will be just south of the terminals.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Mangels
LONG TERM...Mangels
AVIATION...Mangels
Hazardous weather outlook, Jun 26, 2:29 AM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
329 AM CDT Fri Jun 26 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
329 AM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms are expected across the
outlook area this evening and overnight. A few of these storms
could be severe, mainly south of Interstate 80. The main threats
are hail to the size of quarters and damaging wind gusts to 60
MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional thunderstorm chances arrive Saturday evening. A few of
these storms could also be strong to severe.

Slight chances for thunderstorms continue Sunday and Monday, with
better chances returning Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Mitchell

When
June 26, 6:00 AM CST to June 27, 6:00 AM CST
Where
Mitchell County, Simpson
Reported by
Public
Coordinates
39.380, -97.930

An unofficial 24-hour rainfall amount of 6 inches was reported.

Heavy Rain, Mitchell

When
June 26, 6:00 AM CST to June 27, 6:00 AM CST
Where
Mitchell County, 2 mi ENE of Beloit
Reported by
CoCoRaHS
Coordinates
39.481, -98.085

A 24-hour rainfall amount of 5.05 inches was reported by a CoCoRaHs observer. In the south part of town, the NWS cooperative observer measured 4.20 inches.

Heavy Rain, Mitchell

When
June 26, 6:00 AM CST to June 27, 6:00 AM CST
Where
Mitchell County, 5 mi SSW of Scottsville
Reported by
CoCoRaHS
Coordinates
39.463, -97.986

A 24-hour rainfall amount of 4.56 inches was reported.

Hail, Phillips

When
June 26, 10:13 PM CST
Where
Phillips County, 6 mi E of Phillipsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -99.207

Thunderstorm Wind, Rooks

When
June 27, 1:03 AM CST
Where
Rooks County, 5.95 mi SSW of Stockton
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.346, -99.304

Measured at Rooks County Regional Airport.

Thunderstorm Wind, Rooks

When
June 27, 1:06 AM CST
Where
Rooks County, Plainville
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.230, -99.300

Thunderstorm Wind, Rooks

When
June 27, 1:14 AM CST
Where
Rooks County, 8 mi NNE of Codell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.307, -99.123

Thunderstorm Wind, Rooks

When
June 27, 1:15 AM CST
Where
Rooks County, 0.53 mi ESE of Stockton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.427, -99.271

Thunderstorm Wind, Rooks

When
June 27, 1:16 AM CST
Where
Rooks County, 8 mi NNE of Codell
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.307, -99.123

Flash Flood, Mitchell

When
June 27, 1:30 AM CST to 6:00 AM CST
Where
Mitchell County, 0.18 mi E of Glen Elder to 2.22 mi S of Glen Elder
Cause
Heavy Rain
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
39.500, -98.297

Widespread rainfall amounts of 3 to 6 inches were reported across the area, with the primary impact being numerous rural roads being covered in water and closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902852, 902853, 902854, 902830, 902832, 902833, 902834, 902835, 902836, 902857.